Image by NIDA.
Prescription and over-the-counter (OTC) medicines are tested to make sure they’re safe and effective. But if you mix those drugs with other medicines or substances—intentionally or even by accident—they can have potentially dangerous effects.
A drug’s “active ingredient” is the part of the drug that acts on your body. Combining substances can change the way an active ingredient works. This can increase the effect of that ingredient on your body, make it less effective, or have other unexpected results.
- Prescription medications that treat attention-deficit/hyperactivity disorder (ADHD), like Ritalin®, are stimulants. They can increase a person’s alertness and attention, but they can also increase heart rate and blood pressure.
- The decongestants in many OTC allergy and cold medicines are also stimulants. As a result, taking Ritalin at the same time as a decongestant can cause an extra increase in heart rate and blood pressure. Over time, this can damage the heart.
- Even with OTC drugs, you can accidentally take more than the recommended dose of an active ingredient. Let’s say you have a cold and you take a pain reliever like Tylenol ®, and an hour later, you take cold medicine. Many OTC cold treatments also contain acetaminophen, Tylenol’s active ingredient. So, using these medications together can take you over the recommended dose of acetaminophen, increasing your risk for liver damage.
Thankfully, medications have to include labels with usage instructions and warnings about possible interactions with other drugs.
Always carefully read the label with an adult before taking a prescription or OTC medication, and talk to your doctor before starting a new medication if you’re still taking an old one. It’s the best way to make sure your medicine works the way it’s supposed to and doesn’t cause harm.
Visit Scholastic to read the full article, “A Dangerous Mix.”